Anxiety Community
anti-depressants and belly fat
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

anti-depressants and belly fat

I noticed since I started taking the lexapro, I have gained about 10 pounds and it seems to be all in my belly, I have never had problems with weight before, I was the type of person who didn't exercise and never gained weight. Now I exercise and eat very little and still gain weight.  I want to withdraw from this medication before it gets out of hand, when I start tapering and withdrawing I  get extreme panic symptoms, so i don't know what to do, I feel stuck.
Related Discussions
11 Comments Post a Comment
Blank
1291268_tn?1274814522
Some of us have to live with the side effects of medication. The question you have to ask yourself is, are the side effects worse then the symptoms you have without the medication.
Are a few extra pounds in your midsection easier to deal with then extreme anxiety and panic attacks and depression?  For me the answer is a no brainer but there was a time when I would fail to realize just how bad I was before the medication and needed to be slapped in the face with their return before coming to realize the obvious.  
Blank
Avatar_m_tn
I gained 50 pounds on Paxil, but that wasn't the reason i quit taking it.  Weight gain is very common with anti-depressants and it does seem to settle in the middle.  It's said to be the effect on metabolism.  One way to deal with it is to add a stimulating anti-depressant such as wellbutrin to the mix, but then you're on two drugs instead of one, or to try Prozac, which has fewer weight gain side effects but often isn't as good or anxiety.  
Blank
Avatar_f_tn
thanks for the responses, well the reason it is so devastating is because I model vintage and antique clothes on the internet to sell.  I am going to try and taper off slower and add st johns wort to the mix, aniracetam and maybe wellbutrin.  i havent always had this much anxiety, only this past year, before that, I was chronically agitated. I am so afraid of the side effects of the withdrawal, i am afraid i will have a nervous breakdown.
Blank
1118884_tn?1338596450
I sympathize completely.  I was a sexy size 2 /x-small for most of my life: took up ballet @ 40 and danced until last performance @ 50....still took lessons whenever I could.

Anyway.  I was very proud of my body.  So, when an antidepressant started to blow me up...I stopped taking it....and dealt with anxiety/depression.  

After retirement, had to give away an entire closet of gorgeous clothes (think Carrie on Sex and the City)....cried  for days after.   Blasted Effexor put 50 lbs on my 5'3" frame.  It was more depressing than cancer!

Doctors who don't understand this should be forced to take the meds and see how they like the weight.  Being grossly overweight is depressing....so what is their deal???

Mine had always lit up when I saw him: appreciating my looks.  When he saw me after a year of Effexor, was the first to say...boy, you have put on weight!!

I take clonazapam, which can give you the munchies, but not the terrible weight gain of most antidepressants.....and yeah...what is up with the belly fat?  Very typical, and very unhealthy, and unattractive.
Blank
Avatar_m_tn
Careful with the St. John's Wort.  It's not to be taken if you're still taking anti-depressants as it's thought to also target serotonin, so that's only after you quit the meds.  it's also only for depression, not anxiety.  As for wellbutrin, it's a stimulating anti-depressant, so it's not usually used as a primary med if your main problem is anxiety.  That's why it's usually added to an ssri rather than used alone for the weight issue.  It's tough if you're a model -- I was pretty normal when I started Paxil, but I just kept gaining every time I took a break from exercising.  It added up.  But I'm a guy and I put on muscle, too, so as I say it wasn't the reason I stopped, but I did go up a lot of pants sizes!  And I'm a guy.  I gained some on Lexapro and Celexa, too, though not nearly as much as on Paxil.  Drugs, gotta love 'em.  Almost as much fun as the disorder we're trying to treat!
Blank
Avatar_m_tn
Well, I gained like 5 pounds in 1 week when I was on Mirtazipine. I went and told my shrink that I already have BDD, and there's no way in hell I'll take something that makes me put on weight. Make no mistake, gaining weight worsens depression. Anyway, I'm now on Sertraline, which DOES NOT lead to weight gain, and Klonopin, which seems to agree with me rather well. I did put on a few pounds when I was on Risperidone for about a month, but it did not work, so I stopped it, and I think I've shed that extra weight already. Also, the moment my shrink said "Zypre---", I said, "Yeah, THAT'S happening!".
Try and stick to antidepressants and anxiolytics that do not cause weight gain. There are several.
Blank
Avatar_f_tn
Thanks for the responses, I am definitely going to find another solution. If I gained a ton of weight I would be severely depressed.  Its weird when I feel depressed I get anxiety. I feel like I need energy because my boyfriend is always wanting to do stimulating activities. When I lived at home I felt chronically irritable, when I moved in with my boyfriend the irritability turned into anxiety. I feel like i have adjustment problems.  
Blank
1118884_tn?1338596450
Go for it.  Don't let your weight get out of control.  Know you well enough to say it will definitely bring you down.

Do you think irritability and anxiety are first cousins?  I am having a lot of problems with irritability....tho' getting out, and a bit less anxious.  When I had man in my life usually felt more energetic and way less anxious.  Course depended on the guy..LOL.

Re adjustment.....hey, it takes me ages to adjust to change of any kind.  Take it easy:)
Blank
Avatar_f_tn
im tapering off prozac after being on it since march it causes weight gain bad i was on it last year and gained 10 pounds,this time its settled in my belly,,i was put on wellbutrin sr in june and hoping dropping the prozac i will lose some weight
Blank
Avatar_f_tn
I had been suffering from anxiety when i was 21 and was on amitryptiline for two years. I ve always been a size 10. Never used to exercise and ate crap and a lot and never put weight on. During these two years i went up to size 12. I took it upon myself and stopped them, not cos of the weight but to get into the "norm" of being without the drugs.

then when 28 got pregnant and had ocd. Got prescribed clomipramine since 5 months until now. I m going to tell my doctor that i want to go off it as i m ok now. I weighed 60 kilos and now i weight 92 kilos. I used to walk to work and that took me an hour there and back and ate sensibly. Still nothing shifted.


I was a size 10 and i had plummeted to size 18!!!. I did manage to lose a bit into a size 14 large. still,, there is a lot of weight around my waist. I m fatter now than i was when pregnant. I m sure it's the antidepressants because when i was pregnant i could still fit in my old clothes. Now it's a disaster.

I just want to know if the weight will go after stopping the medications. the bad thing about doctors is that they tend to think you're not eating right and ask you to make a diary of what you eat. Ha. My size 10 doctor said she knew how i felt putting weight on as she used to be a 8 and put a dress size after having a baby...
Blank
Avatar_f_tn
Yeah for me when I stopped the anti-depressents the weight around my belly just melted away. It seems like I lost the weight as fast as I put it on. I lost 5 pounds in about a couple weeks. The weight gain has nothing to do with what I was eating. I actually barely ate anything, exercised and still gained weight while I was on the Lexapro.  When I am off the meds I can eat junk, not exercise and I wont gain weight.
Blank
Post a Comment
To
Recent Activity
1801781_tn?1373244154
Blank
littlebit667 commented on Feeling real and tryi...
19 mins ago
480448_tn?1403547723
Blank
nursegirl6572 commented on JGF25's status
42 mins ago
Avatar_m_tn
Blank
ditch6755 commented on Tramadol & Ultram...
11 hrs ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
cj29
GA
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_f_tn
Blank
coh123
Grand Rapids, MN
Anxiety Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Anxiety Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
cj29
GA
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_f_tn
Blank
coh123
Grand Rapids, MN